Levothyroxine and Beta Blockers

Levothyroxine and Beta Blockers

Very interesting information if any of you have been put on the above combination of drugs!

I looked up the manufacturer info about levothyroxine interactions and it says a) that levothyroxine increases uptake of propranalol (beta blocker) and b) MOST interestingly that beta blockers impair conversion of t4 to t3!! So that would explain high t4 and high tsh at the same time.

A bit of background - my GP overdosed me on levothyroxine after discovering my tsh too low. Then gave me beta blockers to treat hyperthyroid symptoms (30mg/day). Then increased dose to 80mg day. At this point I started blacking out, muscle cramps, pins and needles, numb face, couldn't walk down Street due to intense faintness, basically felt I was dying. And meanwhile tsh and t4 both too high on blood tests. Finally A&E noticed I shouldn't be on propranalol and levothyroxine at same time and been off them 7 days now and faintness etc has gone away. Would NOT want anyone else to go through this so wanted to warn you all - do not let doctors put you on high dose beta blockers without carefully monitoring effects including on your thyroid levels!!!

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

11 Replies

oldestnewest
  • Yes been there .....got the t-shirt

    I was on propranolol AND Levo almost 20 years - which was complete disaster

    Only sorted/sorting since I had all the fantastic help on here

    Actually had gluten intolerance and very low vitamin D, low B5 too (using good B complex)

    Making great progress with a vitamin D lamp as I can't tolerate vitamin D supplements

    More on my profile

  • Agggh so sorry you went through the same thing. Some doctors really need to THINK about what is going on with our symptoms and not just send us away with 'its probably anxiety' if they aren't immediately sure. I miss my excellent former GP!!

  • I have gone from 1.25 mg to 5 Mg because of chest pains when walking up,a steep hill. TSH has increased and T4 and T3 decreased.I aim to retest in June and if get the same results ask for a levo increase.

  • Thank you for this info, very interesting. I'm on 80mg per day propranalol, for migraines, and NDT and I do seem to be needing more NDT. I've really struggled to keep warm this winter but assume the beta blockers have reduced my already low blood pressure. Clearly I do need to try to get off them!

  • Sorry you've been suffering too. My migraines are back now I'm off beta blockers - yuk. So hard getting all this stuff balanced out!

  • Hi dina7,

    I was on propranalol for migraines for 10ish years. Worst mistake I ever made. I gained roughly 1 stone a year, and I'm still trying to make a dent in that extra weight (Hashimoto's doesn't help).

    If you've been on it a while you may find that you can come off of the beta blockers, as you may have 'reset' your head a bit.

    Good Luck!!

  • Thank you for your info bob1kat, that's really helpful to know. I've certainly not put on any weight since being on propranalol, the opposite if anything. But if I stop taking the NDT the weight soon piles on.

    Did you reduce the beta blockers gradually or just stop? I did try reducing the dose a while ago but seemed to get more migraines. But in general they must have 'reset' my head a bit as I no longer have chronic migraine, which I was warned (by an osteopath, not a GP) I might never get out of without medication.

  • Yes, I was put on this tablet to try and get my BP down prior to my parathyroid operation last year, I nearly passed out four times on the first day, and did not get beyond a week on trying to take it as I felt so awful. I was already on levo and T3.

  • Wow, doctors really need to learn not to prescribe us this combo, poor you :-(

  • The effect or beta blockers, and especially propranolol, on thyroid is precisely why it is frequently prescribed to those who are hyperthyroid.

    It is a very well-known interaction - though obviously not well-known enough!

  • Hi, I had been on lethyroxine 125mcg for about 15 or so years and absolutely fine. I had heart attack in 2015 and prescribed, statins, bisoporol, blood thinners. I already took bp medication for numerous years. Last year I started feeling awful, sweating profusely, heat intolerance, mood swings. Had bloods done as had high temp too. My thyroid had gone hyper. My lethyroxine was reduced to 100mcg. I still don't feel 100% but tests say everything is normal. Could this have been caused by all the different medication I am taking? Especially bisoporol.

    Many Thanks

    Sam

You may also like...